Medicines and Sex: Not Always a Good Mix
For both men and women, it takes a complicated chain of events to move from arousal to a satisfying orgasm. The mind has to stay focused, nerves have to stay sensitive, and blood has to flow to all the right places. Unfortunately, many things can break the chain -- including, perhaps, the pills in your medicine cabinet.
Medicines often work by altering blood flow and brain chemistry, so its no surprise that they can affect sexual function, and not always for the better. Medications can shut down a person's sex drive, delay orgasms, or prevent orgasms entirely. Medications are also a leading cause of erectile dysfunction in men.
If you've noticed a drop in your ability to have or enjoy sex, talk to your doctor about possible causes. Be sure to bring a list of every medication you're taking. A simple change of drugs or doses could be all it takes. But never stop taking a prescription drug or change dosages on your own. Your doctor can help you determine if a drug you're taking is the problem -- and help you switch to another medication safely.
What drugs can affect sexual function?
SSRIs (antidepressants) You may have noticed that television ads for common antidepressants such as Paxil (paroxetine) or Zoloft (sertraline) mention "certain sexual side effects." The full story is that for some people, SSRI antidepressants can put desire on hold and make it difficult to achieve orgasm. A study of nearly 600 men and women treated with an SSRI, published in the Journal of Sex and Marital Therapy, found that roughly one in six patients reported new sexual problems. The number-one complaint? Delayed or absent orgasms. Many patients also reported declines in desire. Overall, men were more likely than women to report sexual problems while on SSRIs.
As reported in The American Family Physician, other studies have found that up to one-half of patients taking SSRIs have reported sexual problems. Study results vary depending on the patients studied and the questions asked, but the final message is the same: Sexual side effects caused by SSRIs are common.
If SSRIs are affecting your sex life, talk to your doctor. As reported in Current Psychiatry Reports, there are several options to get you back on track. Your doctor may suggest switching to Wellbutrin (bupropion), or another non-SSRI antidepressant that is less likely to cause sexual side effects. If your current medication is working well and you don't want to make a switch, your doctor may want to lower the dose or give you a break from taking drugs. A few studies have suggested that men who develop erectile dysfunction while taking SSRIs may respond to Viagra (sildenafil), Cialis (tadalafil), or Levitra (vardenafil) added to their overall treatment plan.
Blood pressure medications
Many drugs that control high blood pressure -- including commonly prescribed diuretics and beta blockers -- can also put the brakes on a person's sex life. The drugs can cause erectile dysfunction in men and, when taken by women, they can diminish sexual desire.
In many cases, the best way to overcome sexual problems caused by blood pressure medication is simply to switch prescriptions. ACE inhibitors and calcium antagonists seem less likely than diuretics or beta blockers to cause sexual side effects.
Keep in mind that not every blood pressure medication is right for every person. Your doctor will help you determine whether a different prescription would be the best option for you, and can recommend the right one for your particular circumstances.
Opioid (narcotic) painkillers Opioids such as morphine or OxyContin (oxycodone) do more than just ease pain. As an unfortunate side effect, the drugs can also reduce the production of testosterone and other hormones that help drive sexual desire in both men and women.
The sexual side effects of opioids haven't been thoroughly investigated, but preliminary studies paint a disappointing picture. As reported in the Journal of Clinical Endocrinology and Metabolism, a study of 73 men and women receiving spinal infusions of opioids uncovered widespread sexual problems. Ninety-five percent of the men and 68 percent of the women reported a drop in sex drive, and all of the premenopausal women either developed irregular periods or stopped menstruating completely.
If you think opioids might be undermining your sex life, ask your doctor if it's possible to get similar pain relief from non-opioid medications. Even if you don't quit opioids completely, merely cutting back could help you regain your spark. Your doctor may be able to suggest other methods of pain relief such as massage or biofeedback that will make it easier for you to scale back on your opioids. If blood tests show that you're low in testosterone, your doctor may want to prescribe testosterone shots or patches to help rekindle your sex drive.
Antihistamines Even some over-the-counter drugs can affect your sex life. Antihistamines are a prime example. As reported by the Cleveland Clinic, these drugs can cause erectile dysfunction or ejaculation problems in men. For women, antihistamines can cause vaginal dryness.
This is only a partial list. Other drugs that can affect a person's sex life include oral contraceptives, tricyclic antidepressants, antipsychotics, and cholesterol medications. You and your doctor should take sexual side effects seriously, but you should be able to find a way to restore sexual abilities and desires without compromising your treatment.
Cleveland Clinic. Medications that affect sexual function. http://www.clevelandclinic.org/health/health-info/...
National Cancer Institute. Pharmacological effects of supportive care medications on sexual function. http://www.cancer.gov/cancertopics/pdq/supportivec...
Llisterri LJ et al. Sexual dysfunction in hypertensive patients treated with losartan. American Journal of Medicine and Science; 321(5): 336-341.
Fogari R and A Zoppi. Effects of antihypertensive therapy on sexual activity in hypertensive men. Current Hypertension Reports; 4(3): 202-210.
Association of Reproductive Health Professionals. Variable affecting female sexual function. http://www.arhp.org/healthcareproviders/cme/online...
Phillips RJ and JR Slaughter. Depression and sexual desire. American Family Physician. http://www.aafp.org/afp/20000815/782.html
Abs R et al. Endocrine consequences of long-term intrathecal administration of opioids. Journal of Clinical Endocrinology and Metabolism; 85(6): 2215-2222.
Taylor MJ. Strategies for managing antidepressant-induced sexual dysfunction: A review. Current Psychiatry Reports; 8(6): 431-436.
Keller AA, et al. Serotonin reuptake inhibitor-induced sexual dysfunction and its treatment: a large-scale retrospective study of 596 psychiatric outpatients. Journal of Sex and Marital Therapy; ;23(3):165-75.